4

5HT3 Inhibitors are antiemetics, such as Mirtazapine. See here and here

The serotonin modulator vortioxetine is such an inhibitor, and the most common side effect is nausea, in 3 it says that it has a 5HT3-inhibitor effect.

I am confused. Can someone explain the contradiction between explanations?

3
  • In what monograph?
    – Thomas
    Jul 9 '20 at 19:28
  • Product monograph is the paper about the medicine distributed by the manufacturer
    – kouty
    Jul 10 '20 at 0:50
  • I'm not sure the above answers the original question, or my question below! I have a patient who was prescribed vortioxetine. He then complained of nausea and was prescribed mirtazapine. However the nausea persists. A common side-effect of a course of treatment of vortioxetine appears to be nausea (and perhaps again with discontinuation!) but this is odd if it is a 5HT-3 inhibitor - unless its GI operation is somewhat independent.
    – Richard F
    2 days ago
2

Its primary action is as NaSSA (a noradrenergic and specific serotonergic antidepressant), not as 5-HT3 inhibitor. If you have a look at e. g. the Wikipedia page (https://en.wikipedia.org/wiki/Mirtazapine#Pharmacodynamics), you will see that nausea is listed as side effect under "discontinuation syndrome", i. e. sudden withdrawal from continuous 5-HT3 blocking. As a side note, it also has H1-blocking effects, which are antiemetic as well.

There are more withdrawal symptoms listed here: https://www.nami.org/About-Mental-Illness/Treatments/Mental-Health-Medications/Types-of-Medication/Mirtazapine-(Remeron)

3
  • 1
    Thanks but if you read more, you can see that it's used as an antiemetic for chemotherapy side effects because of its 3ht3a antagonist property
    – kouty
    Jul 10 '20 at 0:53
  • Read more where?
    – Thomas
    Jul 10 '20 at 17:49
  • 1
    See edit of the question
    – kouty
    Jul 11 '20 at 19:04
1

I was mistaken, the 5HT3 inhibitor of Vortioxetine is not responsible for the nausea, see here

Its additional antagonism of 5-HT3 receptors may partly counteract gastrointestinal adverse effects but nausea has an important role on drug discontinuation.

Its additional antagonism of 5-HT3 receptors may partly counteract gastrointestinal adverse effects but nausea has an important role on drug discontinuation.

2
  • 1
    It may be that my answer said just that.
    – Thomas
    Jul 11 '20 at 22:49
  • If it's the case I will remove immediately my answer but please make it clearer
    – kouty
    Jul 12 '20 at 2:30

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.